Hail, Knox
- When
- August 6, 9:04 PM EST
- Where
- Knox County, Bruceville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.750, -87.420
A thunderstorm produced marginally-severe hail in Bruceville.
Rotating supercell thunderstorms over far southwestern central Indiana on the late evening of the 6th transitioned into a squall line that continued into very early on the 7th. 50 inches fell with flash flooding in northern Knox County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Rotating supercell thunderstorms over far southwestern central Indiana on the late evening of the 6th transitioned into a squall line that continued into very early on the 7th. Intense rain rates falling within a 3 hour period, produced locally very heavy rainfall, which was focused on northern portions of Knox, Daviess and Martin Counties, where locally 2.50 to 4.50 inches fell with flash flooding in northern Knox County. Isolated marginally-severe wind gusts and hail also occurred, with greater frequency of wind damage over much of Martin County where the squall line bowed-out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 6, 8:16 PM EST, 48 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Indianapolis IN 916 PM EDT Sun Aug 6 2023 .Mesoscale Update... Issued at 916 PM EDT Sun Aug 6 2023 Evolving MCS and evidence of an organized/intensifying cold pool over central Illinois is moving into a favorable downstream environment for continued forward propagation. This should eventually merge with the slower moving discrete cell near Newton, IL thereby decreasing the hail threat. Strong to locally damaging wind gusts will accompany the evolving MCS across roughly the southern half of our area. The northern extent of the threat of more intense convection and associated wind potential is somewhat in question and will depend on the pace of returning surface of richer/deeper lower tropospheric moisture and resultant destabilization. We don't think this will occur north of I-70 at this time, but it could be close. Low-level shear will increase about the time near-surface buoyancy decreases so the tornado threat is quite low, but nonzero. && .Forecast Update... Issued at 702 PM EDT Sun Aug 6 2023 Influence of approaching midlevel shortwave trough is evident in visible satellite with more vertically-developed cumulus and mature convection near/north of the warm front into west-central Illinois. We will need to watch the trend with merging/expanding cold pools to our west as the magnitude and timing of this process will dictate the evolution of an MCS that would move into central Indiana. We sent a timing graphic to partners and social media with our best guess of arrival times, and didn't stray too far from CAMs as they should have a reasonably good handle in this particular scenario. The swift midlevel flow (at least relative to this time of year) should contribute to 35-45-knots effective shear, supporting downshear propagation around 45-50-knots (assuming organized fairly strong cold pool evolves). If convection is a little more scattered and cold pools don't effectively merge, convection may struggle to organize into an MCS. This seems like a less likely alternative to the above though. Hazards should be limited to strong to locally damaging winds, as low-level thermodynamic environment isn't particularly buoyant for tornadoes and storm mode won't favor severe hail. Speed of the MCS relative to the northeastward surge of lower tropospheric moisture driving destabilization will dictate how far north the most intense convection gets. There will probably be a slight favoring of upshear component and thus the southern end of the MCS may remain most intense. All other forecast elements look fine at the moment and little adjustment was needed at this time. && .Short Term...(This evening through Monday) Issued at 302 PM EDT Sun Aug 6 2023 * Strong to potentially severe storms return this evening into tonight * Relatively cool on Monday with more showers Rest of This Afternoon... Low pressure across northern Indiana will continue to weaken and move away from central Indiana. This will allow the break up/mixing out of the lower clouds to continue slowly from southwest to northeast. Temperatures will respond to sunshine, with readings in the 80s southwest to the mid 70s northeast by late afternoon. Some showers have developed in central Illinois this afternoon in weak lift ahead of an approaching system. Not sure that they'll survive into central Indiana given less instability and being farther from the lift, but will include a slight chance PoP in the far west to account for any that make it. The southwest third of the area will see the most sunshine through the day, allowing instability to build there. Some storms may develop late in the afternoon, so will keep the thunder mention very late this afternoon there. Tonight... Thunderstorms will develop late this afternoon and early this evening in Illinois ahead of a low pressure system. 850mb winds will increase from the southwest, bringing in moisture and lift. In addition, the left exit region of a 500mb jet will move into the area this evening. Decent instability will have built across southwestern portions of central Indiana during the afternoon into early evening, with weaker but still existent instability farther northeast. The storms will continue to follow the instability and move into central Indiana from the west starting mid-evening and continuing into the overnight. Best instability and shear will be across southwest portions of the area. This will be the most likely area to see any severe storms. However, with some instability farther northeast, and a warm front in the same area, severe storms will be possible there as well. Will continue to watch how things play out. Latest HRRR runs are showing a potential MCS moving across the area roughly 04-07Z, but other CAMS are not convinced. At any rate, damaging winds will be the most likely severe threat. Locally heavy rain will also be possible. Will go likely or higher PoPs all areas at some point during the evening into the early overnight. PoPs will diminish some late tonight as initial forcing weakens. Lows will be in the mid 60s to near 70. Monday... Central Indiana will remain underneath an upper trough on Monday, and the surface low will move into northern Indiana. Thus, expect forcing to ramp back up as the trough and low pressure move in. Moisture will still be plentiful. Will go with likely PoPs most areas at some point during the day. Right now it does not look like an all day rain. Some weak instability will remain, so some rumbles of thunder cannot be ruled out. Skies will be mostly cloudy to cloudy. This plus the rain will keep temperatures below normal. Most areas should not see 80 degrees. && .Long Term...(Monday night through Sunday) Issued at 302 PM EDT Sun Aug 6 2023 * Temperatures rise back to seasonal norms in the 80s by midweek * Chance for thunderstorms Wednesday and then again next weekend Quasi-zonal flow pattern setting up in the upper levels for much of next week with multiple waves within the jet stream passing through Indiana. Upper troughing deepens across Southern Canada by next weekend placing the Great Lakes region and Indiana back in a more northwesterly flow pattern. Next chance for thunderstorms arrives Wednesday and then additional storm chances arrive next weekend as troughing develops over the region. Expect temperatures closer to seasonal norms in the 80s for much of the week with the potential for another cool down by next weekend. .Tuesday... After a gloomy, dreary, and potentially unseasonably cool start to the work week, closer to normal summer-time conditions return on Tuesday. Surface high pressure becomes centered just southwest of the region by Tuesday bringing much drier conditions to the region. Tuesday morning may start out cloudy with patchy fog around as abundant moisture becomes trapped near the surface due to a subsidence inversion likely to develop. Slightly elevated winds around 4-7 kts may keep fog from becoming widespread, but this will be monitored closely over the next couple days. Bufkit soundings show much drier air advection in working to raise ceilings allowing for sun to break through the clouds. Low level ridge axis becomes centered over Indiana by Tuesday afternoon and evening resulting in slight warm air advection raising 850mb temperatures to 14-15C. Surface temperatures are expected to be closer to seasonal norms in the lower to mid 80s. Temperatures may need to be lowered or raised a few degrees through based on how fast clearing occurs Tuesday morning. .Wednesday Through Saturday... Agreement is increasing among guidance for the midweek timeframe, raising confidence in the next chance for storms across Central Indiana. Southwesterly flow and an incoming low level jet increase Wednesday into Wednesday night ahead of the next approaching system brining Gulf moisture back into the region. This pattern supports an MCS possibly moving into the Ohio Valley with most models depicting some sort of storm complex moving across Missouri into Kentucky. Based on guidance's location of the low level jet and surface low, best threat for severe weather appears further southwest of the forecast area, but would not rule out the possibility of Southwest Indiana getting clipped by the storm complex. Both GFS and EC ensembles show a sharp NW-SE Instability gradient across South Central Indiana which further supports the main severe weather threat further south with the potential for the complex of storms to ride right along that gradient. Nonetheless, heavy rainfall and lightning from thunderstorms appears to be the main threat across much of Central Indiana with the damaging wind threat possible across the south. Will be able to provide more details about timing, location, and threats as higher-res guidance picks up on this system in the coming days and model agreement increases. Forecast confidence then begins to lessen late week into the weekend, but generally dry conditions look likely for much of Thursday and Friday unless the Wednesday system slows more than currently expected. Another low pressure system will move through the Great Lakes region during the early weekend with a possible frontal passage across Central Indiana bringing renewed rain chances and below normal temperatures once again. && .Aviation...(00Z TAF Issuance) Issued at 615 PM EDT Sun Aug 6 2023 * Thunderstorms and associated impacts mid-late evening * Sub-VFR ceilings through at least the first part of Monday Discussion: Thunderstorms in Illinois should consolidate into a mesoscale convective system that will traverse the southern half of Indiana mid-late evening into early tonight. Strong wind gusts, and ceiling/visibility restrictions can be expected when this MCS moves through. Winds may become light and variable, or briefly southeasterly ahead of the line of storms. There will be a trend later in the night for northwesterly wind direction. Showers and perhaps an isolated thunderstorm will continue later tonight through at least the first half of tomorrow, along with MVFR or IFR ceilings. Improving conditions are expected the second half of Monday. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...BRB Update...BRB Short Term...50 Long Term...CM Aviation...BRB
Hazardous Weather Outlook National Weather Service Indianapolis IN 402 PM EDT Sun Aug 6 2023 INZ021-028>031-035>049-051>057-060>065-067>072-072015- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 402 PM EDT Sun Aug 6 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Scattered thunderstorms will return late this evening into Monday. A few storms will be severe this evening into the overnight...mainly across the southwest half of central Indiana. Damaging winds will be the primary threat. Heavy rainfall producing localized flooding will also be possible across all of Central Indiana. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered thunderstorms are possible Monday...then again late Wednesday through Thursday. Any thunderstorm will be capable of brief heavy rainfall and lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into tonight. && More information, along with other weather, hydrological, and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
932 PM EDT Sun Aug 6 2023
INZ067-070200-
Knox IN-
932 PM EDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of Knox County through
1000 PM EDT...
At 932 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Francisville, or near Vincennes, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Vincennes around 950 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3856 8765 3859 8764 3859 8761 3864 8762
3868 8753 3874 8750 3877 8751 3878 8749
3886 8755 3890 8753 3890 8713 3881 8721
3882 8721 3882 8724 3877 8725 3877 8724
3853 8744 3853 8748 3850 8750
TIME...MOT...LOC 0132Z 211DEG 23KT 3861 8758
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NieldThe national radar mosaic for the moment the first event began.
4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
A thunderstorm produced marginally-severe hail in Bruceville.
Thunderstorm winds downed tree limbs and power lines in the Bicknell South Side Park.
Training storms continued to produce near-severe hail across northern Knox County, including nickel hail in Bicknell.
Several strong to severe cells produced very heavy rain over north-central portions of Knox County, where 2.50 to 4.50 inches fell, with 4.13 measured from the same maximum rain axis at the Plainville 1.3 S CoCoRaHS site in northwestern Daviess County. Standing water was widespread along and near Indiana Route 67 between Bruceville and Edwardsport, with water in several basements.
Thunderstorm winds downed several trees near the intersection of County Roads 750 South and 500 East.
Thunderstorm winds downed trees over much of Martin County.
Thunderstorm winds downed numerous trees across southern Martin County, with power lines also downed in Lost River Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109909, 1109914, 1109910, 1109931, 1109913, 1109912, 1109911.